Colorado, 2003High Wind in Colorado, April 15, 2003
April 15, 2003 · NWS PUB · 22 events in 22 counties and zones
A potent Pacific weather system brought high winds, just above warning criteria, to a large part of southeast Colorado. followed by a strong west to northwest flow.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent Pacific weather system brought high winds, just above warning criteria, to a large part of southeast Colorado. The system passed just north of southern Colorado, resulting in a strong southwesterly flow...followed by a strong west to northwest flow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 15, 1:00 PM MST, 29 minutes earlier.
Area forecast discussion, Apr 15, 1:00 PM MST, 29 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
200 PM MDT TUE APR 15 2003
SHORT TERM DISCUSSION...(TODAY AND TONIGHT).
...VERY STRONG WINDS POSSIBLE...
CURRENTLY...SFC LOW RAPIDLY DEEPENING OVER EC CO PLAINS. PRESSURE
FALLS OF 1.3 MB/HR HAVE BEEN ONGOING THROUGH THE LATE MORNING/EARLY
AFTERNOON. STRONG COLD FRONT NOTED OVER W CO WITH SIG PRESSURE
RISES BEHIND IT. SAT PIX SHOW CUTOFF LOW OVER 4 CORNERS REGION
MOVING EAST.
HIGH WIND WARNINGS HAVE BEEN ISSUED FOR ALL OF PLAINS...S MTNS AND
SAN LUIS VALLEY (SLV). I AM HIGHLY CONFIDENT WARNING WILL VERIFY
OVER PALMER DIVIDE...ESPECIALLY E PARTS OF EL PASO COUNTY AND FAR E
PLAINS TONIGHT AS STRONG WINDS JUST ABOVE SFC...50-80 KNOTS...WILL
DEVELOP ON BACKSIDE OF LOW. WINDS SHOULD REALLY GET GOING DURING
THE MID/LATE EVENING HOURS AND DURING THE EARLY MORNING HOURS. AS FOR
SLV...MAIN CONCERN HERE IS WITH FROPA LATER THIS AFTERNOON AT
MID/LATE AFTERNOON. COULD SEE WINDS HITTING HIGH WIND CRITERIA...BUT
SHOULD SLACKEN DURING MID/LATE EVENING. AS FOR THE S PARTS OF E
PLAINS...CONFIDENCE LESS AS GRADIENT NOT AS STRONG...HOWEVER WE MAY
GET WINDS HITTING CRITERIA PRE FRONTAL AND RIGHT AFTER FROPA.
BESIDES WINDS...SOME STEADY WIND DRIVEN RAIN IS LIKELY TONIGHT
ACROSS THE NE SECTIONS OF THE EASTERN PLAINS AS SYSTEM REALLY WRAPS
UP.
AS FOR FIRE WX CONCERNS...ALTHOUGH WINDS WILL HOWL...FIRE MGRS
SUGGESTED ALLOWING RED FLAG TO EXPIRE DUE TO INCREASING RH VALUES...
COOLING TEMPS AND PRECIP ON PLAINS.
WINDS SHOULD WANE TOMORROW MORNING WITH PC SKIES DEVELOPING AS
SYSTEM MOVES OUT. /HODANISH
LONG TERM DISCUSSION...(WEDNESDAY NIGHT THROUGH NEXT TUESDAY).
SEVERAL ISSUES IN THE LONG TERM AS SERIES OF QUICK MOVING AND
DIFFICULT TO TIME RELATIVELY STRONG UPPER DISTURBANCES EXPECTED TO
PERUSE THE REGION. MADE SEVERAL CHANGES TO THE EXISTING ZONES WHICH I
WILL TRY TO HIGHLIGHT IN THE FOLLOWING SENTENCES.
WEDNESDAY NIGHT INTO THURSDAY...CWFA IS ON BACK SIDE OF INTENSE
SYSTEM OVER MISSOURI WITH WINDS ON THE DECREASE AND TRANSITORY UPPER
RIDGE PASSING OVER REGION. POPS GENERALLY NIL THIS TIME-FRAME ALONG
WITH TEMPERATURES HOVERING AROUND CLIMATOLOGY.
FROM LATER THURSDAY INTO SATURDAY MORNING...ANOTHER UPPER LEVEL
SYSTEM IMPACTS REGION AND HAVE INTRODUCED/CONTINUED WITH POPS
INCLUDING THUNDER AT TIMES ALONG WITH INCREASING WINDS ONCE AGAIN.
TEMPERATURES DURING THIS TIME-FRAME RUNNING BELOW CLIMATOLOGY WITH
COOLEST DAY PROJECTED TO OCCUR ON SATURDAY.
FROM LATER SATURDAY THROUGH EASTER SUNDAY AND THEN INTO MONDAY...
HAVE PULLED POPS AS ANOTHER TRANSITORY UPPER RIDGE MAKES A VISIT.
TEMPERATURES ON A WARMING TREND AND HITTING CLIMATOLOGICAL AVERAGES
BY MONDAY.
FROM MONDAY NIGHT INTO NEXT TUESDAY HAVE INTRODUCED POPS ONCE AGAIN
AS ANOTHER UPPER SYSTEM IS PROJECTED TO MOVE ACROSS. THUNDER WILL
ONCE AGAIN BE POSSIBLE AND DEPICTED IN GRIDS/ZONES WITH THIS SYSTEM
AS WELL SOMEWHAT INCREASING WINDS. TEMPERATURES FOR MONDAY NIGHT AND
TUESDAY ARE PROJECTED TO RUN AT TO SLIGHTLY ABOVE CLIMATOLOGY.
.PUB...A HIGH WIND WARNING FOR PUBLIC ZONES 72>89 AND 93>99 THROUGH
NOON WEDNESDAY.
...A HIGH WIND WARNING FOR THE PUBLIC ZONES 69>71 THROUGH
MIDNIGHT.Hazardous weather outlook, Apr 15, 5:56 AM MST, 7 hours 33 minutes before
COZ058>089-093>099-161300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
656 AM MDT TUE APR 15 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.
.DAY ONE...TODAY AND TONIGHT.
...RED FLAG WARNING FOR THE EASTERN PLAINS TODAY...
...HIGH WIND WATCH FOR THE EASTERN MOUNTAINS AND PLAINS TONIGHT...
A STRONG PACIFIC STORM SYSTEM WILL MOVE ACROSS COLORADO
TODAY...THEN INTO WESTERN KANSAS TONIGHT. SOUTHWEST WINDS AT 20
TO 40 MPH WILL DEVELOP THIS AFTERNOON AHEAD OF THIS STORM...WITH
WINDS BECOMING MORE WESTERLY AND INCREASING IN SPEED THIS EVENING
BEHIND A COLD FRONT MOVING ACROSS THE STATE. DAMAGING WIND GUSTS WILL
BE POSSIBLE THIS EVENING AND OVERNIGHT OVER THE EASTERN MOUNTAINS
AND PLAINS...WITH GUSTS IN EXCESS OF 70 MPH POSSIBLE ACROSS THE
MOUNTAIN AREAS...AND WIND GUSTS IN EXCESS OF 60 MPH POSSIBLE ACROSS
THE PLAINS.
SCATTERED RAIN AND SNOW SHOWERS ARE EXPECTED ACROSS THE MOUNTAINS
TODAY...AN ISOLATED THUNDERSTORM IS POSSIBLE AS WELL. SNOWFALL
AMOUNTS OF UP TO 4 INCHES ARE FORECAST OVER THE CENTRAL AND
SOUTHWEST MOUNTAINS...MAINLY ACROSS WEST FACING SLOPES ABOVE
10000 FEET. OVER THE PLAINS...ISOLATED RAIN SHOWERS AND THUNDERSTORMS
ARE POSSIBLE THIS AFTERNOON AND EVENING...THOUGH VERY DRY AIR IN THE
LOWER ATMOSPHERE WILL KEEP MOST PRECIPITATION FROM REACHING THE
GROUND.
.DAYS TWO THROUGH SEVEN....WEDNESDAY THROUGH MONDAY.
GUSTY WINDS WILL CONTINUE ON THE EASTERN PLAINS WEDNESDAY MORNING...
AS THE STRONG STORM MOVES NORTHEAST. WIND GUSTS TO 45 MPH WILL BE
POSSIBLE THROUGH MIDDAY ON WEDNESDAY.
ON FRIDAY AND SATURDAY...ANOTHER STORM SYSTEM WILL MOVE INTO THE
AREA. THIS STORM HAS THE POTENTIAL TO PRODUCE SNOW IN THE CENTRAL
AND SOUTHWEST MOUNTAINS ON FRIDAY...AS WELL AS WINDY WEATHER ACROSS
THE AREA. ON SATURDAY...THIS STORM MAY ALSO BRING SIGNIFICANT
PRECIPITATION TO THE PLAINS AND SOUTHEAST MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TONIGHT.
High Wind, La Junta Vicinity / Otero County
- When
- April 15, 1:29 PM MST
- Where
- La Junta Vicinity / Otero County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.903, -103.716 (the zone’s center; the record gives no point)
High Wind, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft
- When
- April 15, 1:30 PM MST
- Where
- Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.992, -105.637 (the zone’s center; the record gives no point)
High Wind, Northern Sangre de Cristo Mountains Above 11000 Ft
- When
- April 15, 1:30 PM MST
- Where
- Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.867, -105.544 (the zone’s center; the record gives no point)
High Wind, Lamar Vicinity / Prowers County
- When
- April 15, 1:38 PM MST
- Where
- Lamar Vicinity / Prowers County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.955, -102.393 (the zone’s center; the record gives no point)
High Wind, Southern Sangre de Cristo Mountains Above 11000 Ft
- When
- April 15, 2:30 PM MST
- Where
- Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- April 15, 2:30 PM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
High Wind, Crowley County
- When
- April 15, 2:30 PM MST
- Where
- Crowley County forecast zone
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.327, -103.785 (the zone’s center; the record gives no point)
High Wind, Eastern Las Animas County
- When
- April 15, 2:30 PM MST
- Where
- Eastern Las Animas County forecast zone
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
High Wind, Western Kiowa County
- When
- April 15, 2:30 PM MST
- Where
- Western Kiowa County forecast zone
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.433, -102.740 (the zone’s center; the record gives no point)
High Wind, Eastern Kiowa County
- When
- April 15, 2:30 PM MST
- Where
- Eastern Kiowa County forecast zone
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.433, -102.740 (the zone’s center; the record gives no point)
High Wind, Bent County
- When
- April 15, 2:30 PM MST
- Where
- Bent County forecast zone
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.955, -103.072 (the zone’s center; the record gives no point)
High Wind, Northwest Fremont County Above 8500 Ft
- When
- April 15, 3:30 PM MST
- Where
- Northwest Fremont County Above 8500 Ft forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.473, -105.440 (the zone’s center; the record gives no point)
High Wind, West / Central Fremont County Below 8500 Ft
- When
- April 15, 3:30 PM MST
- Where
- West / Central Fremont County Below 8500 Ft forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.473, -105.440 (the zone’s center; the record gives no point)
High Wind, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft
- When
- April 15, 3:30 PM MST
- Where
- Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.897, -105.164 (the zone’s center; the record gives no point)
High Wind, Wet Mountains Above 10000 Ft
- When
- April 15, 3:30 PM MST
- Where
- Wet Mountains Above 10000 Ft forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.989, -104.947 (the zone’s center; the record gives no point)
High Wind, Pikes Peak Above 11000 Ft
- When
- April 15, 3:30 PM MST
- Where
- Pikes Peak Above 11000 Ft forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.857, -104.844 (the zone’s center; the record gives no point)
High Wind, Wet Mountains Between 8500 and 10000 Ft
- When
- April 15, 4:30 PM MST
- Where
- Wet Mountains Between 8500 and 10000 Ft forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.110, -105.070 (the zone’s center; the record gives no point)
High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft
- When
- April 15, 4:45 PM MST
- Where
- Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.173, -104.513 (the zone’s center; the record gives no point)
High Wind, Canon City Vicinity / Eastern Fremont County
- When
- April 15, 5:30 PM MST
- Where
- Canon City Vicinity / Eastern Fremont County forecast zone
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.488, -105.323 (the zone’s center; the record gives no point)
High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft
- When
- April 15, 7:50 PM MST
- Where
- Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft
- When
- April 15, 9:00 PM MST
- Where
- Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.685, -104.961 (the zone’s center; the record gives no point)
High Wind, Springfield Vicinity / Baca County
- When
- April 15, 9:00 PM MST
- Where
- Springfield Vicinity / Baca County forecast zone
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.319, -102.560 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, April 15, 20031 injured · $1.3 million · F1 · 38 events
- Tornadoes and Hail in Texas, April 15, 2003$93,000 · F2 · 22 events
- Strong Wind in Missouri, April 15, 20031 death · 1 event
- Tornadoes and Hail in Texas, April 15, 2003$327,000 · F1 · 33 events
- Tornado and Hail in Texas, April 15, 2003$355,000 · F0 · 14 events
- High Wind in Texas, April 15, 2003$235,000 · 56 kt wind · 10 events
- High Wind in New Mexico, April 15, 2003$150,000 · 70 kt wind · 14 events
- High Wind in New Mexico, April 15, 2003$210,000 · 65 kt wind · 3 events
- High Wind in Texas, April 15, 2003$100,000 · 68 kt wind · 16 events
- Damaging Winds in Kansas, April 15 to 16, 2003$60,000 · 70 kt wind · 10 events
- High Wind in New York, April 15, 2003$75,000 · 55 kt wind · 2 events
- Hail and Damaging Winds in Kansas, April 15, 20032 in hail · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351732, 5351736, 5351737, 5351733, 5351738, 5351739, 5351748, 5351749, 5351750, 5351751, 5351752, 5351740, 5351741, 5351742, 5351744, 5351745, 5351743, 5351734, 5351746, 5351735, 5351747, 5351753.